Partially independent random variables

Costanza Catalano, Alberto Gandolfi

Research output: Chapter in Book/Report/Conference proceedingConference contribution


We study collections of random variables characterized by independence requirements assigned for only a fraction of the joint values of the variables. Such classes of random variables generalize various known models, like one-dependent processes. We determine existence conditions, showing that existence is decidable, and then interpret such conditions in terms ofDutch Books.As an example, a newlow density based independence model is being developed, exhibiting a phase transition in the vacuum probability.

Original languageEnglish (US)
Title of host publicationMathematics Across Contemporary Sciences
PublisherSpringer New York LLC
Number of pages24
ISBN (Print)9783319463094
StatePublished - Jan 1 2017
EventThe 2nd International Conference on Mathematics and Statistics, AUS-ICMS 2015 - Sharjah, United Arab Emirates
Duration: Apr 2 2015Apr 5 2015


OtherThe 2nd International Conference on Mathematics and Statistics, AUS-ICMS 2015
CountryUnited Arab Emirates



  • Decidability
  • Dutch book
  • Existence conditions
  • Independent random variables
  • Partial independence

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Catalano, C., & Gandolfi, A. (2017). Partially independent random variables. In Mathematics Across Contemporary Sciences (Vol. 190, pp. 33-56). Springer New York LLC.